Format

Send to

Choose Destination
Indian J Radiol Imaging. 2019 Oct-Dec;29(4):431-434. doi: 10.4103/ijri.IJRI_330_19. Epub 2019 Dec 31.

Metronidazole induced encephalopathy: A rare side effect with a common drug.

Author information

1
Department of Medicine, All India Institute of Medical Sciences, New Delhi, India.
2
Department of Radiology, All India Institute of Medical Sciences, New Delhi, India.

Abstract

In hospitals, seizures and encephalopathy are one of the common complications observed in critically ill patients. Drug intoxication, metabolic derangements, and anatomical abnormalities can cause altered mental status. We encountered an uncommon case with a diagnostic dilemma due to persistent encephalopathy, where metronidazole toxicity was an etiological factor. A 45-year-old male, who was admitted with the diagnosis of ruptured amoebic liver abscess. During the course of his management, he developed seizures and altered sensorium. After excluding other etiologies for in-hospital de novo seizure, a suspicion of metronidazole toxicity was considered. MRI brain was done which suggested the same. Metronidazole induced encephalopathy (MIE) is an uncommon adverse effect of treatment with metronidazole. Diagnosis is made by identifying specific radiological findings. It characteristically affects the cerebellum and subcortical structures. While the clinical and neuroimaging changes are usually reversible, persistent encephalopathy with poor outcomes may occur as seen in our case.

KEYWORDS:

Encephalopathy; metronidazole; seizure

Supplemental Content

Full text links

Icon for PubMed Central
Loading ...
Support Center